Delirium is an acute state of mental confusion resulting from diffuse brain dysfunction. Other terms that are commonly used to refer to delirum include: acute confusional state, metabolic encephalopathy, and severe agitation. It has been estimated that delirium occurs in 30-80% of terminally ill patients. Delirium is a major cause for distress among patients, family members, and healthcare providers. The approach to management of delirium in the terminally ill hospice patient should be targeted at both relief of symptoms and correction of the cause. In advance of our next blog article discussing the role of the various medications that are used to manage delirium in hospice & palliative care patients, an understanding of the clinical presentation and possible causes is appropriate.
The Clinical Presentation of delirium consists of a collection of core features characterized by a profound disturbance of consciousness and cognition, psychomotor abnormalities, as well as changes in awareness and emotional state. Symptoms may include hallucinations, delusions, confusion, agitation, tremor, myoclonus, insomnia, or somnolence and withdrawal. Altered sensorium may be visual, auditory, or tactile. The onset of symptoms is usually within hours or days and the severity will fluctuate. There are three clinical subtypes of delirium; hyperactive, hypoactive, and mixed. Hyperactive delirium is the easiest to recognize with symptoms of confusion with or without agitation, hallucinations, delusions, myoclonus. Hypoactive delirium presents with confusion and somnolence with or without withdrawal. Mixed delirium is a combination of the other two subtypes and the features may alternate.
The etiology of delirium is sometimes multifactorial which can make it difficult to identify a cause. Since many cases of delirium are reversible by identifying and treating the underlying cause, the clinician should not be deterred from looking for one (refer to Table Below). Careful assessment of the patient will provide useful information that may be used to help guide the treatment strategy. Questioning the patient specifically about hallucinations and delusional thoughts may be necessary since patients will not often volunteer this information. Assessment tools such as the Mini-mental Status Exam (MMSE) or a clock-drawing exercise may be helpful in identification of early stages of delirium. Patients with suspected delirium should be assessed for clinical signs of drug toxicity, dehydration, or infection. Other diagnostic tests such as O2 saturation, CBC, urinalysis, electrolytes, or calcium serum levels may be helpful to establish or rule-out a cause in selected patients.
Rule out current medications as the underlying cause of delirium. One of the first steps the clinician should take is to determine if one or more prescribed medications may be causing the delirium. In some cases a change in medication or reduction in dosage may result in significant improvement. Our next article will discuss this in more detail, as well as appropriate medication selection for the symptomatic treatment of delirium in the hospice patient.
Delirium is common in palliative care patients and clinicians should always be alert to the signs and symptoms. All Outcome Resources Clients have access to consult with experienced clinical pharmacists on an unlimited basis, so do not hesitate to call for advice or guidance regarding delirium in general or in regards to a specific patient. Be sure to check our next Blog Article for more information on Delirium and medications.
|MY 85 YR OLD DAD JUST BEGAN USE OF OXYCODONE FOR PAIN. HE IS A HOSPICE PATIENT. HE BEGAN ON FRIDAY EVENING W/5MG AND DID NOT GET THE 2ND DOSE UNTIL UNTIL 8:30 AM, THEN 11:30 AM AND THEN 7:58 PM
MENTAL CHANGES BEGAN TO BE NOTICED AFTER 3RD DOSE -STARING INTO SPACE, NOT REPSONDING VERBALLY, POOR EYE CONTACT AND BY THE 4TH DOSE HE IS COMPLETELY IMPAIRED STARING UP TO THE CEILING, RUBBING HIS EYES, NOSE, AND IS UNABLE TO WALK RESULTING IN A FALL AFTER TRYYING TO GET OUT OF BED. HE IS DIAGNOSED WITH STAGE4 COLON CANCER W/MET TO LIVER.
Posted 6/2/2012 05:38:52 PM
|This is a subject that doesn't get discussed enough. Thank you for your article on delirium.
-- Lynda Pietroforte
Posted 6/2/2012 05:38:09 PM
|First 10||<<Previous 10||Next 10 >>||Last 10|
Education Resources and Support for Hospices
Stay up-to-date on the latest hospice pharmacy benefits management information and tools with a variety of education resources and support at no extra charge. We offer presentations live at your facility, over the Internet or viateleconference, online service education programs, customized courses, and courses accredited for nursing continuing education credit.
Our palliative care experts provide clinical consulting on important medication management and care decisions. Our non-dispensing pharmacists provide focused attention and unbiased advice.
Why Use A PBM?
Contracting with multiple pharmacies, doing all the reporting, trying to stay current with medical practices and stay compliant while keeping costs down? There’s an easier and more effective way.